South Dakota, 2007

Hail and Damaging Winds in South Dakota, May 4, 2007

May 4, 2007 · NWS UNR · 3 events in 1 county or zone

A severe thunderstorm moved across Tripp County, producing penny sized hail and wind gusts to 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm moved across Tripp County, producing penny sized hail and wind gusts to 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 4, 3:25 PM CST, 3 hours 5 minutes earlier.

Area forecast discussion, May 4, 3:25 PM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
325 PM MDT FRI MAY 4 2007

.DISCUSSION...21Z SFC ANALYSIS SHOWS N/S ORIENTED SFC TROUGH LOCATED
JUST EAST OF OUR CWA THIS AFTERNOON. TROUGH IS EXPECTED TO SHIFT
BACK WESTWARD INTO TRIPP CO LATER THIS AFTERNOON/EVE WITH SB CAPE
CLIMBING TO AROUND 1000J/KG JUST EAST OF THE BOUNDARY. SHEAR
PROFILES INDICATE THAT SOME ROTATING SUPERCELLS ARE POSSIBLE ALONG
AND NEAR THE BOUNDARY...LEADING TO A CHANCE OF SEVERE STORMS THERE
WITH LARGE HAIL AND DAMAGING WINDS.

TONIGHT/SATURDAY...STRONG LIFT AND IMPRESSIVE FRONTOGENESIS CROSSING
THE AREA WILL BRING WIDESPREAD RAIN...WITH ANOTHER ROUND OF SEVERE
STORMS POSSIBLE OVER CENTRAL SOUTH DAKOTA SATURDAY AFTERNOON. TOTALS
OVER 1 INCH OF RAIN WILL NOT BE UNCOMMON. WILL SEE SOME 2 INCH PLUS
TOTALS...ESPECIALLY OVER NORTHWESTERN SD AND THE FAVORED UPSLOPE
AREAS OF THE NORTHERN AND EASTERN FOOTHILLS AREA DUE TO NORTHEAST
THROUGH EAST 850-700MB FLOW. CURRENT HYDROLOGIC CONDITIONS NOT
CONDUCIVE TO ISSUANCE OF WATER HEADLINES AT THE MOMENT...BUT IF
SYSTEM SLOWS IT MAY BECOME NECESSARY TO ADDRESS THESE CONCERNS.

THERMODYNAMIC CONDITIONS WILL BE MARGINAL FOR SNOW...BUT FEEL
DYNAMIC COOLING WILL BRING MIXED SNOW TO THE HIGHER ELEVATIONS...ESP
OVER THE BLACK HILLS AND THE SOUTHWESTERN CORNER OF CAMBELL CO IN
WYOMING. MAIN COOLING SHOULD PEAK DURING THE DAY...WITH SOLAR
INSOLATION BATTLING COOLING. IF PEAK OF SYSTEM WOULD COME AT
NIGHT...OR MODELS GET COLDER WITH SUBSEQUENT RUNS...COULD SEE SOME
ACCUMULATING SNOW OVER PORTIONS OF THE BLACK HILLS AND NORTHEASTERN
WY.

SATURDAY NIGHT/SUNDAY...BEST FORCING SHIFTS NORTHEAST OF THE
REGION...BUT NOT BEFORE ADDITIONAL DEFORMATION ZONE PRECIPITATION
FALLS TO THE NORTHWEST OF 700MB LOW OVER THE WESTERN DAKOTAS.

STRONG TEMPERATURE GRADIENT THROUGH THE PERIOD...SO CONFIDENCE IS
LOW FOR ACTUAL HIGHS/LOWS.

EXTENDED...STRONG SHORTWAVE TROUGH WILL BE ON THE WAY OUT OF THE
FORECAST AREA ON MONDAY...AS AN UPPER RIDGE BUILDS INTO THE REGION.
SOME LINGERING SHOWERS MAY AFFECT THE AREA ON MONDAY. UPPER RIDGE
WILL DOMINATE THE WEATHER THROUGH THE REMAINDER OF THE
EXTENDED...WITH TEMPERATURES RUNNING ABOVE AVERAGE.

&&

.AVIATION...GENERALLY VFR CONDITIONS WILL CONTINUE THROUGH MUCH OF
THE DAY WITH A FEW AREAS OF MVFR CIGS OVER NORTH DAKOTA. SHOWERS AND
THUNDERSTORMS WILL START TO DEVELOP LATER THIS AFTERNOON INTO THIS
EVENING BRINGING MVFR TO LOCAL IFR CEILINGS AND VISIBILITIES.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, May 4, 6:13 AM CST, 12 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
613 AM MDT FRI MAY 4 2007

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-051300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
613 AM MDT (713 AM CDT) FRI MAY 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT ACROSS SOUTH CENTRAL SOUTH DAKOTA...EAST OF A LINE
FROM PHILIP TO PINE RIDGE. THE MAIN THREAT FROM THESE SEVERE
THUNDERSTORMS WILL BE WIND GUSTS GREATER THAN 60 MPH AND LARGE
HAIL...BUT A VERY ISOLATED TORNADO CANNOT BE RULED OUT.

A STRONG UPPER LEVEL STORM WILL MOVE FROM THE SOUTHERN ROCKIES INTO
THE CENTRAL PLAINS. A COOL FRONT WILL STALL ACROSS CENTRAL SOUTH
DAKOTA THIS MORNING. A LARGE PLUME OF MOISTURE WILL BE DRAWN INTO
THE COOL FRONT...ALLOWING ACTIVE THUNDERSTORMS TO DEVELOP LATE THIS
AFTERNOON AND EARLY EVENING. THE POTENTIALLY SEVERE THUNDERSTORMS
WILL CONTINUE OVERNIGHT OVER SOUTH CENTRAL SOUTH DAKOTA.

ADDITIONAL SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED ACROSS
NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA LATER THIS AFTERNOON
AND TONIGHT. THESE STORMS MAY CONTAIN GUSTY WINDS AND SMALL HAIL.

ANY THUNDERSTORM TONIGHT MAY CONTAIN LOCALLY HEAVY RAIN AMOUNTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE UPPER LEVEL STORM SYSTEM WILL EXIT THE NORTHERN PLAINS LATE
SUNDAY NIGHT. EXPECT WIDESPREAD SHOWERS AND THUNDERSTORMS SATURDAY...
WITH LOCALLY HEAVY RAIN POSSIBLE. THE BEST CHANCE OF HEAVY RAIN WILL
BE ACROSS FAR NORTHWESTERN SOUTH DAKOTA AND THE NORTHERN AND EASTERN
FOOTHILLS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS
MOST OF SOUTH DAKOTA SATURDAY AFTERNOON AND EVENING...EAST OF A LINE
FROM BUFFALO SOUTH DAKOTA TO HOT SPRINGS. THE MAIN THREAT WOULD BE
LARGE HAIL.

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE SUNDAY...BUT
SEVERE THUNDERSTORMS ARE NOT EXPECTED.

IN ADDITION...SNOW WILL MIX WITH THE RAIN OVER THE HIGHER ELEVATIONS
OF THE BLACK HILLS AND NORTHEASTERN WYOMING SATURDAY...AND ESPECIALLY
SATURDAY NIGHT. ALTHOUGH SIGNIFICANT ACCUMULATIONS ARE NOT EXPECTED
AT THIS TIME...SLIGHTLY COLDER TEMPERATURES WITH THIS STORM COULD
RESULT IN SEVERAL INCHES OF SLUSHY ACCUMULATION BY SUNDAY MORNING.

VERY WINDY CONDITIONS WILL DEVELOP SATURDAY...AS NORTHWEST WINDS
BLOW AT 25 TO 35 MPH WITH GUSTS TO 45 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT IN SOUTH
CENTRAL SOUTH DAKOTA.

The radar

The North Platte radar (KLNX), 137 km away, was scanning. The volume nearest the first event began at 00:28 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Tripp

When
May 4, 6:30 PM CST
Where
Tripp County, 16 mi S of Colome
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.019, -99.720

Hail, Tripp

When
May 4, 6:30 PM CST to 6:40 PM CST
Where
Tripp County, 8 mi SSW of Colome
Measured
0.75 in hail
Reported by
Public
Coordinates
43.143, -99.781

Thunderstorm Wind, Tripp

When
May 4, 6:40 PM CST
Where
Tripp County, 8 mi SSW of Colome
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.143, -99.781

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21650, 21651, 21652.